Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 2, 2017, 6:58 PM EDT for Mason County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 6:58 PM EDT (22:58 UTC)
- Expired
- Aug 2, 2017, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538 WWUS81 KRLX 022258 SPSRLX Special Weather Statement National Weather Service Charleston WV 658 PM EDT WED AUG 2 2017 OHZ085-WVZ007-008-022330- Meigs-Jackson-Mason- 658 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEIGS...CENTRAL MASON AND WEST CENTRAL JACKSON COUNTIES... At 657 PM EDT, a strong thunderstorm was located 9 miles southeast of Point Pleasant, moving northeast at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Ripley, Leon, Cottageville, Mount Alto, Evans, Southside and Letart. LAT...LON 3867 8203 3873 8210 3898 8195 3883 8172 TIME...MOT...LOC 2257Z 219DEG 19KT 3876 8201 $$ 16
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:10 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 2, 3:10 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Charleston WV 310 PM EDT Wed Aug 2 2017 .SYNOPSIS... Upper disturbances and moisture will bring scattered mainly afternoon thunderstorms through Thursday. A cold front crosses Friday and Friday night. Cooler and less humid for the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 230 PM Wednesday... Upper level disturbances and increasing moisture in west to southwest flow aloft will bring chances for showers and storms through Thursday. Models have difficulty in tracking and timing these weak upper disturbances, but models appear to lift most of these disturbances up across the northwest half of the area. With lack of a surface boundary for focusing, most of the activity will be of a scattered nature and diurnally driven in the afternoon heat. Thus, the best chances will be in the afternoon and evening, over west and northwestern portions of the area, and to a lesser degree over the mountains with an elevated heat source, and finally a relative minimum in activity for many areas between the Ohio River and the mountains. Tonight will see a typical dissipation of showers this evening with loss of heating, but isolated activity is still possible in the west. There will likely be more river valley fog tonight than last night. Lows tonight in the 60s. For Thursday, look for mainly a repeat of today as far as convection goes, and a bit more humid. Highs Thursday in the 80s with intervals of sun and clouds. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 310 PM Wednesday... A cold front will push through the region Friday afternoon and evening, producing showers and thunderstorms. Depending on the amount of instability allowed to build before the storms arrive, could see some severe thunderstorms. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 310 PM Wednesday... A high pressure system will provide cooler and drier weather for the weekend. As the high slides eastward, moisture from the next system will arrive Sunday night into Monday. Models continue to vary considerably with the timing of this system and the associated cold front, so confidence is low. Cooler air can be expected behind this system for mid week, but models once again vary with some waves skirting southern portions of the area. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... 18Z Wednesday thru 18Z Thursday... As of 140 PM Wednesday... Upper disturbances in west to southwest flow aloft will be lifting mainly up through southeastern OH, northeastern KY and northwestern WV thru Thursday. Scattered showers and TSTMS will be associated with these features, most numerous this afternoon and evening, and again Thursday afternoon. Elsewhere generally diurnally driven isolated convection this afternoon, dissipating early this evening. Look for more isolated to scattered showers and storms Thursday afternoon, most numerous again in the west portions of the area with more upper disturbances. Have included VCTS in most of the TAF sites this afternoon. Light and variable winds. VFR clouds SCT-BKN AOA 5000 feet AGL will dominate this period, except briefly lower in any heavier convection this afternoon and evening, and of course in river valley fog later tonight. Even with clouds around tonight, believe with an increase in low level moisture and breaks in the clouds, there will be river valley fog. Generally MVFR river valley fog after 06Z, except IFR in more prone river valleys 09Z-12Z such as EKN and CRW. Near calm winds. Thursday, fog dissipates by 13Z, leaving SCT-BKN clouds AOA 5000 feet AGL with SCT showers and storms mainly after 16Z, especially west. light and variable winds again. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Mid to high clouds may be too thick for dense fog to form at some sites tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z THURSDAY... IFR possible in thunderstorms late Friday into Friday night, and then in stratus and perhaps fog early Saturday morning, all as a cold front crosses. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JMV NEAR TERM...JMV SHORT TERM...RPY LONG TERM...RPY AVIATION...JMV
Hazardous weather outlook, Aug 2, 3:08 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 308 PM EDT Wed Aug 2 2017 OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-031915- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 308 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight risk that thunderstorms Friday afternoon and evening could produce damaging wind gusts and/or large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>526-031915- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 308 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk that thunderstorms Friday afternoon and evening could produce damaging wind gusts and/or large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 2:52 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
252 PM EDT WED AUG 2 2017
WVZ033-021915-
McDowell-
252 PM EDT WED AUG 2 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...
At 251 PM EDT, a strong thunderstorm was located near Amonate, or 9
miles northwest of Tazewell. The storm is nearly stationary.
Locations impacted include...
Anawalt and Cucumber.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3724 8172 3724 8175 3725 8174 3734 8143
3727 8144 3725 8148 3725 8150 3726 8150
3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 1851Z 047DEG 1KT 3723 8160
09Special weather statement, Aug 2, 4:59 PM EDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Charleston WV 459 PM EDT WED AUG 2 2017 OHZ075-084-022130- Athens-Vinton- 459 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ATHENS AND EAST CENTRAL VINTON COUNTIES... At 458 PM EDT, a strong thunderstorm was located near Lake Hope State Park, moving northeast at 5 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Very heavy rainfall is also expected with this storm, which could quickly fill ditches and poor drainage areas. Locations impacted include... Athens, Albany, Nelsonville, Chauncey and The Plains. LAT...LON 3922 8226 3933 8234 3949 8212 3925 8200 TIME...MOT...LOC 2058Z 247DEG 6KT 3931 8225 16
Special weather statement, Aug 2, 6:33 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
633 PM EDT WED AUG 2 2017
WVZ007-022300-
Mason-
633 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MASON COUNTY...
At 632 PM EDT, a strong thunderstorm was located 9 miles west of
Buffalo, or 11 miles south of Gallipolis, moving northeast at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Ashton.
LAT...LON 3881 8211 3869 8195 3859 8216 3865 8218
3870 8218
TIME...MOT...LOC 2232Z 216DEG 14KT 3866 8215
16Special weather statement, Aug 2, 6:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 PM EDT WED AUG 2 2017
OHZ075-085-022315-
Athens-Meigs-
645 PM EDT WED AUG 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MEIGS AND
ATHENS COUNTIES...
At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Hope State Park to 7 miles
southeast of Albany. Movement was northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms. A 45 mph gust was reported at the Ohio University Airport
near Albany. Gusts this strong can bring down weak trees and limbs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Athens, Glouster, Albany, Coolville, Nelsonville, Chauncey, Buchtel,
Jacksonville, Trimble, Stroud Run State Park, Darwin, Harrisonville
and The Plains.
LAT...LON 3923 8178 3909 8214 3921 8227 3929 8226
3930 8230 3939 8229 3951 8211
TIME...MOT...LOC 2243Z 207DEG 20KT 3938 8231 3915 8210
16Special weather statement, Aug 2, 6:58 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 658 PM EDT WED AUG 2 2017 OHZ085-WVZ007-008-022330- Meigs-Jackson-Mason- 658 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEIGS...CENTRAL MASON AND WEST CENTRAL JACKSON COUNTIES... At 657 PM EDT, a strong thunderstorm was located 9 miles southeast of Point Pleasant, moving northeast at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Ripley, Leon, Cottageville, Mount Alto, Evans, Southside and Letart. LAT...LON 3867 8203 3873 8210 3898 8195 3883 8172 TIME...MOT...LOC 2257Z 219DEG 19KT 3876 8201 16
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:52 PM EDT | Special Weather Statement | RLX | McDowell | 23 min |
| Aug 2, 2:58 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Aug 2, 6:33 PM EDT | Special Weather Statement | RLX | Mason | 27 min |
| Aug 2, 7:30 PM EDT | Special Weather Statement | RLX | Jackson | 30 min |
| Aug 2, 4:59 PM EDT | Special Weather Statement | RLX | Athens | 31 min |
| Aug 2, 6:45 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| Aug 2, 7:32 PM EDT | Special Weather Statement | RLX | Perry | 28 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.